Missouri, 2005

Hail and Damaging Winds in Missouri, June 30, 2005

June 30, 2005 · NWS PAH · 6 events in 5 counties and zones

A severe thunderstorm complex moved east-southeast across the Arkansas border counties, weakening somewhat as it approached the Bootheel counties. Considerable wind damage occurred with this thunderstorm complex over the Ozark foothills region, including Doniphan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm complex moved east-southeast across the Arkansas border counties, weakening somewhat as it approached the Bootheel counties. Considerable wind damage occurred with this thunderstorm complex over the Ozark foothills region, including Doniphan. Most of the wind damage occurred south of a line from Van Buren to Poplar Bluff to New Madrid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:18 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 2:18 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT THU JUN 30 2005

.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY

MAIN CONCERNS FOR THIS FORECAST ARE POPS TONIGHT THROUGH EARLY
FRIDAY AND AGAIN NEXT WEEK.

CONVECTION HAS FIRED ALONG OUTFLOW BOUNDARY EXTENDING EAST TO WEST
THROUGH THE CWA AND OVER THE HIGHER TERRAIN OF SOUTHEAST MISSOURI.
EVEN WITH SOME CONVERGENCE ALONG THE BOUNDARY...THE BEST STORMS
STILL NEEDED THE EXTRA BOOST FROM THE TERRAIN TO APPROACH SEVERE
LEVELS.  NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AT THIS
TIME.  GIVEN THE LACK OF SEVERE WEATHER NOW AT MAX HEATING...WOULD
FIND IT HARD TO BELIEVE WE WOULD HAVE ANY SIGNIFICANT SEVERE WEATHER
FOR THE REMAINDER OF THE AFTERNOON OR TONIGHT.

FURTHER NORTH THERE ARE BOUNDARIES A PLENTY...NOT SURE WHICH ONE IS
THE TRUE FRONT...BUT THE NAM AND GFS BOTH DRAG IT MOSTLY THROUGH THE
AREA BY 12Z FRIDAY.  THE GFS CONTINUES TO SHOW AN AREA OF CONVECTION
PUSHING EAST TO OUR NORTH OVERNIGHT...WHILE OTHER CONVECTION DIVES
SOUTH OVER SOUTHERN MISSOURI...CLIPPING OUR WESTERN ZONES.  WILL
KEEP CHANCE POPS GOING FOR THE ENTIRE TONIGHT PERIOD...WITH THE BEST
CHANCES WEST NEAR CURRENT ACTIVITY. WILL KEEP A 30 POP IN THE FAR
SOUTHEAST ZONES FRIDAY MORNING FOR ANY LINGERING
CONVECTION...TRENDING TO A DRY FORECAST ACROSS THE NORTHERN HALF OF
THE AREA.

SURFACE HIGH PRESSURE SHOULD BUILD QUICKLY ACROSS THE REGION FRIDAY
AND FRIDAY NIGHT.  A MILDER...DRIER AIRMASS WILL MOVE INTO THE
REGION FOR THE BEGINNING OF THE HOLIDAY WEEKEND...WITH TEMPERATURES
NEAR NORMAL LEVELS IN THE MID TO UPPER 80S.

AS FOR TEMPERATURE GUIDANCE...GENERALLY FOLLOWED THE MAV...BUT THERE
WAS LITTLE TO CHOOSE FROM.

&&

.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH THURSDAY

RATHER WEAK ZONAL FLOW PATTERN WILL DOMINATE NEXT WEEK. SUBTLE MID
LEVEL FEATURES WILL BE THE MAIN TRIGGER FOR PRECIP CHANCES DURING
THE WEEK. AT SUCH A LONG TIME RANGE...THE MODELS ARE STILL FAR APART
ON THE TIMING OF THESE SUBTLE SHORTWAVES. GFS AND 00Z ECMWF/UKMET
ARE IN AGREEMENT THAT A WEAK SURFACE BOUNDARY WILL SAG SOUTHWARD
INTO THE LOWER OHIO VALLEY AND SOUTHERN MISSOURI. TIMING DIFFERENCES
ARE VERY LARGE...WITH THE 12Z GFS THE MOST AGGRESSIVE...BRINGING THE
FRONT TO SRN ILLINOIS LATE MONDAY. OVERALL...THE MODELS HAVE BEEN
TRENDING FASTER AND FURTHER SOUTH WITH THIS BOUNDARY OVER THE PAST
24 HOURS. THEREFORE...POPS WILL BE RAISED EARLIER IN THE
FORECAST...AS EARLY AS MONDAY AFTERNOON. WILL RAISE POPS SLIGHTLY
FOR WEDNESDAY...WHEN MODEL AGREEMENT IS STRONGEST THAT THE FRONT
WILL BE IN THE LOWER OHIO/MID MISSISSIPPI VALLEYS.

AS FOR TEMPERATURES...THE LOW LEVEL FLOW WILL TURN SOUTHERLY ON
SUNDAY...BRINGING A RETURN TO HEAT AND HUMIDITY BY EARLY NEXT WEEK.
850 MB TEMPS ON MONDAY ARE FORECAST TO BE COMPARABLE TO THOSE OF
YESTERDAY. BY WEDNESDAY...HEAT CONCERNS SHOULD BE MITIGATED SOMEWHAT
BY INCREASING CLOUD COVER WITH THE SLOW MOVING COLD FRONT. BASED ON
THE PAST COUPLE GFS RUNS...IT APPEARS WEAK SURFACE HIGH PRESSURE
WILL PUSH THE FRONT TO OUR SOUTH BY THURSDAY...BRINGING DRY AND
SLIGHTLY COOLER WEATHER. WILL STAY CLOSE TO GFS MOS TEMPS AND DEW
POINTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DRS/MY
Hazardous weather outlook, Jun 30, 2:45 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT THU JUN 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
345 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER CONTINUES FOR THE ENTIRE REGION
THROUGH TONIGHT.  THE BEST CHANCE OF SEVERE WEATHER WILL BE THROUGH
SUNSET OVER WESTERN KENTUCKY...AHEAD OF AN OUTFLOW BOUNDARY DRIFTING
SOUTH THROUGH THE AREA.  ISOLATED DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREAT.

OTHER STORMS MAY MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT...AS A COLD
FRONT MOVES THROUGH THE REGION.  DAMAGING WINDS AND POSSIBLY SOME
MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERNS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS BEGINNING ON INDEPENDENCE
DAY AND CONTINUING THROUGH WEDNESDAY NIGHT.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

DRS

In the hours before

Special weather statement, Jun 30, 2:48 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT THU JUN 30 2005

ILZ090-094-KYZ005-302130-
MASSAC IL-MCCRACKEN KY-POPE IL-
348 PM CDT THU JUN 30 2005

...TORRENTIAL RAINFALL ALONG WITH GUSTY WINDS EXPECTED WITH
THUNDERSTORMS ALONG THE OHIO RIVER NORTHWEST OF PADUCAH KENTUCKY...

AT 345 PM...A SMALL CLUSTER OF THUNDERSTORMS WITH VERY HEAVY
RAINFALL...IN EXCESS OF AN INCH IN AN HOUR...WAS LOCATED OVER JOPPA
ILLINOIS...ALONG THE OHIO RIVER.

THESE THUNDERSTORMS WILL LIKELY DRIFT SOUTHEAST TOWARD METROPOLIS
ILLINOIS AND WEST PADUCAH KENTUCKY BY 430 PM.

IN ADDITION TO THE HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE. THE THUNDERSTORM WIND
GUSTS MAY DOWN TREE LIMBS AND SOME TREES. LOOSE OBJECTS OUTDOORS
MAY BE TOSSED AROUND.

THIS RAIN HAS THE POTENTIAL TO CAUSE SMALL CREEKS AND DITCHES TO
OVERFLOW VERY QUICKLY...AS WELL AS CAUSE PONDING OF WATER ON
ROADWAYS AND LOW LYING AREAS.

IF THESE STORMS APPROACH YOUR AREA...PLEASE SEEK SHELTER INDOORS. IF
YOU ARE TRAVELING...AVOID ROADS WHERE WATER IS PONDING.

SMITH
Local storm report, Jun 30, 3:01 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 N GOLCONDA            37.44N 88.49W
06/30/2005                   POPE               IL   EMERGENCY MNGR

            LARGE TREES DOWN, ROOFS OFF OLD BARNS, METAL ROOF OFF NEW
            BARN, PORCH TORN OFF HOUSE.

&&

SMITTY
Local storm report, Jun 30, 3:04 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             6 N METROPOLIS          37.24N 88.71W
06/30/2005  1.00 INCH        MASSAC             IL   TRAINED SPOTTER

            REPORTED NEAR THE COMMUNITY OF NEW COLUMBIA.

&&

SMITTY
Local storm report, Jun 30, 6:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             JOHNSONVILLE            38.52N 88.54W
06/30/2005  0.88 INCH        WAYNE              IL   LAW ENFORCEMENT

&&

SMITTY

The radar

The Paducah radar (KPAH), 185 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Carter

When
June 30, 8:20 PM CST
Where
Carter County, Grandin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.833, -90.833

Numerous tree limbs were blown down. Most of the community was without power.

Thunderstorm Wind, Ripley

When
June 30, 8:20 PM CST to 8:35 PM CST
Where
Ripley County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
36.650, -90.867

Widespread damaging winds occurred. In Doniphan, the roof was blown off a car wash, and a couple of downtown businesses sustained roof damage. Bricks were blown off the facade of another business. Numerous homes sustained minor roof damage, such as shingles blown off. Awnings were damaged. Falling large trees smashed a few cars, and several large trees fell onto houses. Across the remainder of the county, trees fell across roads (both county and state) and across power lines. The winds occurred in advance of precipitation associated with the severe thunderstorms.

Hail, Carter

When
June 30, 8:32 PM CST
Where
Carter County, Ellsinore
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -90.750

Thunderstorm Wind, Butler

When
June 30, 9:15 PM CST to 9:30 PM CST
Where
Butler County, Poplar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -90.400

Numerous trees and power lines were down in the southern part of the county, especially Qulin and Harviell. Tree limbs fell across roads. Four to five signal line poles were knocked down along a section of railroad tracks near the south edge of Poplar Bluff.

Hail, Stoddard

When
June 30, 9:45 PM CST
Where
Stoddard County, Powe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -90.100

Thunderstorm Wind, New Madrid

When
June 30, 9:55 PM CST
Where
New Madrid County, Portageville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -89.700

Construction signs were blown down along Interstate 55 near Portageville, and trees and power lines were down in Portageville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453841, 5453842, 5453843, 5453844, 5453846, 5453845.